Alert archive / California / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 11, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Jul 20, 2006, 4:23 PM PDT for Los Angeles County, California. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2006, 4:23 PM PDT (23:23 UTC)
- Expired
- Jul 20, 2006, 5:30 PM PDT
- In force
- 67 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 11.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 2439 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:00 PM PDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 20, 2:00 PM PDT, 2 hours 23 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 200 PM PDT THU JUL 20 2006 .SHORT TERM...THUNDERSTORM ACTIVITY HAS BEGUN ACROSS THE LOS ANGELES COUNTY MOUNTAINS AND ANTELOPE VALLEY THIS AFTERNOON. A SEVERE THUNDERSTORM WARNING WAS ISSUED EARLIER THIS AFTERNOON FOR EASTERN LOS ANGELES COUNTY IN THE VICINITY OF PEARBLOSSOM AND HIGHWAY 138...DUE TO RADAR DETECTED LARGE HAIL SIGNATURE. SO FAR CONVECTION SEEMS TO BE FIRING ON A LINE EXTENDING APPROXIMATELY FROM BLYTHE TO JUST NORTHEAST OF SANTA CLARITA...ALONG A VORTICITY LOBE THAT WAS WELL DEPICTED BY THE GFS 12Z MODEL RUN. THIS WILL CONTINUE TO ACT AS A FORCING MECHANISM THAT WILL LIKELY TRIGGER CONVECTIVE ACTIVITY FURTHER WEST AS THE DAY PROGRESSES. WITH UPPER LEVEL FLOW BEING NEARLY EASTERLY NOW...SOME OF THESE STORMS COULD DRIFT INTO THE VALLEYS OF LOS ANGELES AND VENTURA COUNTIES...ESPECIALLY NEAR THE FOOTHILLS. MAIN THREAT FROM THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING WILL BE FLASH FLOODING DUE TO THE HIGH AVAILABLE MOISTURE (PW VALUES IN EXCESS OF 1.5 INCHES WITH 850 MB DEWPOINTS IN EXCESS OF 10 DEGREES CELSIUS) AND SLOW MOVING NATURE OF THE STORMS (STEERING FLOW BETWEEN 500 AND 700 MB GENERALLY 10 KNOTS OR LESS). CURRENT FLASH FLOOD WATCHES LOOK GOOD BUT MAY NEED TO BE EXTENDED IN TIME IF NOCTURNAL CONVECTION PANS OUT. AS IT STANDS RIGHT NOW...IT STILL LOOKS LIKE AN INVERTED TROUGH WILL PROPOGATE THROUGH THE EASTERLY FLOW WITH EMBEDDED UPPER LEVEL IMPULSES. THIS SHOULD MAINTAIN CONVECTION OVERNIGHT INTO FRIDAY AS THE EASTERLY WAVE TRAVELS NORTHWESTWARD THROUGH THE CWA. JUST ABOUT ANYWHERE IN OUR CWA COULD SEE SOME CONVECTION...SO 20 TO 30 PERCENT POPS STILL SEEMS REASONABLE FOR TONIGHT AND FRIDAY. WITH UPPER LEVEL FLOW GENERALLY FROM THE SOUTHEAST TO EAST THROUGH THE WEEKEND...THE DOOR WILL REMAIN OPEN FOR MONSOONAL MOISTURE TO BRING THUNDERSTORMS TO THE AREA. WHILE THE MAIN THREATS WILL BE ACROSS THE MOUNTAINS...DESERTS...AND INTERIOR VALLEYS...CERTAINLY COULD NOT RULE OUT SOME ISOLATED STORM ACTIVITY ACROSS COASTAL AND COASTAL VALLEY LOCATIONS. OTHER BIG STORY WILL BE RELENTLESS HEAT AND HUMIDITY WHICH IS EXPECTED TO CONTINUE THROUGH THE WEEKEND. MODELS CONTINUE TO SHOW SIGNIFICANT WARMING IN THE BOUNDARY LAYER ON FRIDAY AS ONSHORE FLOW WEAKENS AND THICKNESSES CONTINUE TO CLIMB. WITH AFTERNOON PACKAGE...WILL BE CONVERTING EXCESSIVE HEAT WATCHES TO EXCESSIVE HEAT WARNINGS FOR FRIDAY AFTERNOON ACROSS THE MOUNTAINS AND VALLEYS OF LOS ANGELES AND VENTURA COUNTIES...WHERE HEAT INDICES BETWEEN 105 AND 110 DEGREES WILL LIKELY OCCUR. THE ONLY FLY IN THE OINTMENT WOULD BE POTENTIAL CLOUD COVERAGE ASSOCIATED WITH CONVECTION THAT MAY KEEP TEMPERATURES DOWN A BIT IN SOME LOCATIONS. SATURDAY STILL LOOKS TO BE THE HOTTEST DAY OF THIS CURRENT HEAT WAVE. WITH FAIRLY HIGH HUMIDITIES PREVAILING...THIS COULD END UP BEING A WIDESPREAD HEAT WARNING EVENT AS LONG AS CLOUD COVERAGE REMAINS RATHER LIMITED. WITH AFTERNOON PACKAGE...WILL ISSUE AN EXCESSIVE HEAT WATCH FOR ALL VALLEYS...MOUNTAINS...AND DESERTS. .LONG TERM...OVERALL...MOSTLY MINOR CHANGES IN THE UPPER PATTERN FOR MONDAY...WITH E TO SELY FLOW ALF TRANSPORTING SUBTROPICAL MSTR INTO THE REGION...BRINGING A CONTINUED THREAT OF CONVECTION ALONG WITH VERY WARM AND HUMID CONDITIONS. AS THE UPPER LEVEL FLOW TURNS MORE SOUTHERLY ON TUESDAY AND WEDNESDAY...MOST OF THE CONVECTION IS EXPECTED TO SHIFT EAST OF THE REGION ALONG WITH GRADUAL COOLING. && .AVIATION...LATEST SATELLITE SHOWS MARINE LAYER BURNING OFF TO THE COAST...AND EVEN CLEARING ALONG THE BIGHT AROUND VTU AND LAX COUNTIES. THRU THE AFTERNOON...EXPECT MOSTLY SUNNY SKIES FOR COASTAL/VALLEY AREAS WITH SOME TSTMS OVER THE MOUNTAINS AND ANTELOPE VALLEY. FOR TONIGHT...EXPECT STRATUS/DENSE FOG TO RETURN TO KSBP/KSMX AFTER 05Z. GUSTY SUNDOWNERS AND CONVECTIVE BLOWOFFS ARE EXPECTED TO KEEP KSBA/KOXR/LAX/LGB STRATUS FREE TONIGHT. HOWEVER...ALL TAF SITES ACROSS SOUTHERN SBA COUNTY AND VTU/LAX COUNTIES MAY HAVE A CHANCE FOR SOME OVERNIGHT TSTMS. && .LOX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING/EXCESSIVE HEAT WATCH (SEE LAXNPWLOX). FLASH FLOOD WATCH (SEE LAXFFALOX). && PUBLIC...GOMBERG AVIATION...THOMPSON
Hazardous weather outlook, Jul 20, 6:00 AM PDT, 10 hours 23 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:57 AM PDT | Flash Flood Watch | LOX | Santa Barbara | 16 hr |
| Jul 20, 5:28 AM PDT | Excessive Heat Watch | LOX | Los Angeles | 10 hr |
| Jul 20, 12:25 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 42 min |
| Jul 20, 3:00 PM PDT | Excessive Heat Watch | LOX | Los Angeles, Santa Barbara | 25 hr |
| Jul 20, 3:00 PM PDT | Excessive Heat Warning | LOX | Los Angeles | 27 hr |
| Jul 20, 4:52 PM PDT | Flash Flood Warning | LOX | Los Angeles | 83 min |
Nearby
Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.